CONTRA COSTA CO. (BCN) — Health officials are advising Contra Costa County residents of the dangers of counterfeit pills after several overdose cases were recently reported in the county.
There have been four reports of patients overdosing on counterfeit prescription drugs that contain a powerful compound in the county since March, according to Contra Costa Health Services. None of the cases led to deaths.
Other local counties have reported similar overdose cases recently after patients bought pills laced with fentanyl outside of licensed pharmacies, according to health officials.
One of the Contra Costa County overdose cases is confirmed to have involved fentanyl-laced pills.
“Fentanyl is an extremely powerful drug that cannot be safely used except in very small amounts, under the direction of a medical provider,” Contra Costa County public health director Dan Peddycord said in a statement.
Although none of the county’s overdose cases resulted in fatalities, Peddycord said improper consumption of fentanyl can lead to death.
Authorities do not know whether the county’s overdose cases, which occurred in different emergency rooms during late March and April, are related to each other or cases in other counties, health officials said.
“We know that in other jurisdictions, the pills have looked identical or very similar to those administered by pharmacies, such as Xanax or Norco,” Dr. David Goldstein, medical director of Contra Costa Emergency Medical Services, said in a statement.
The county’s health and safety agencies are working with local emergency departments to advise the medical community and patients about fentanyl and using prescription drugs.